I am dead. I was not a UCSB student; I actually went to college on the East Coast for almost two years. I died of what people call an “unintentional overdose.” I was 19.
I was in a good school, received good grades and had my whole life ahead of me. It all came to an end way too quickly and easily — just one night and a little pill that promised “euphoria” and fun. It seemed harmless. “What’s one pill, man?” said my friend. “People take six of those a day for pain.” I looked at it. It was white, oval-shaped and promised a good time. Two hours later I was in bed, unable to breathe. My friends thought I was just passed out — something that happens a lot at college parties. Hell, I had seen it so many times too! Why would something go wrong then?
When the doctors discussed my “case” after I died, one doc said, “This is outrageous. Too many kids die from this. How stupid can a person be?” I was angry, but I hung around and listened to their “expert analysis.” In spite of my anger, I learned a few things. It’s too late for me now, but I thought what I learned may help you stay alive. This is what I figured out.
I started my night with five shots — that’s what we always did before going out, we pre-gamed. I was a sociable person, but going to parties in crowded places always made me a little uneasy. Secretly, I felt like I needed those five shots to get me “party ready” — relaxed and more confident. “OK, let’s go!” my roommates said. I took a road beer with me.
When we got to the party, I was feeling awesome. Earlier that day I had gone to the gym, had a good workout and finished a school project that was due the following week. I had called my parents earlier to see how they were. Everything was going well, and I was ready to party. Plus, I had all the time in the world to recover the next day.
The night progressed. I lost count of my drinks — I only counted them sometimes. I usually went by how I felt more than by how much I drank. Apparently that’s not always the best method: the docs said that my blood alcohol level at time of death was 0.25 (over three times the legal driving limit). They said that at that level, alcohol causes severe motor impairment and loss of consciousness. Still, I had blacked out before and would just wake up with a nasty hangover the next day, not dead. But the doctors noted that I must have drunk the alcohol faster than my body could metabolize it, causing my blood alcohol level to creep up as the night went on. I kind of knew that, but what I realized later is that every time I had a drink to keep my buzz, the alcohol in my body was accumulating, even though the effects of each drink were delayed.
Then the doctors started to talk about “synergistic effects.” It took me a while to understand what they were referring to, but here is what I gathered: around 3 a.m., when I felt like alcohol wasn’t cutting it, I asked my roommate for some Adderall. I’d used Adderall a couple of times. It’s an upper, so in my mind it would counter the effects of alcohol, a depressant. However, I learned that alcohol combined with Adderall causes an increase in heart rate and blood pressure that’s more significant than when Adderall is taken alone, hence the synergistic effects. Combining any two drugs can potentiate the effects of either drug or produce new side effects that don’t occur when each drug is taken alone.
I was ready to go home anyway, and there was probably a chance I could’ve survived that night if it wasn’t for another dumb idea I had at 6 a.m. I took a Norco, the little, harmless-looking, white oval-shaped pill that people use for pain, before leaving the party.
The rest of the explanation got too technical for me. By then, I didn’t care to understand the “physiological” causes of my death. It boiled down to this: there is a difference between what you feel psychologically — relaxed, buzzed, happy — and what your body is experiencing internally. While it may be easy to gauge your mood, alcohol and drugs are accumulating in your system at a rate faster than your body can metabolize them. The fact is that the effects are delayed, so when you have one more shot, or an Adderall, or a Norco, you’re creating a unique, often deadly cocktail in your body. That’s what happened to me. I got the message too late, which is, very simply, that mixing drugs will kill you, period.
When I went to sleep, all this stuff was in my system, the effects accumulated, affected my brain’s ability to regulate my breathing, and I died. As simple and as stupid as that. I should have stayed home watching the Sixers play the Knicks and having a few beers with my friends. I didn’t, as you now know, but you have a choice.
Dr. Feliciano is a psychiatrist and the Behavorial Health Services Director at Student Health. He is also a regular contributor to the “Doc Is In” column.